Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Kansas City, MO

April 30, 2003Caldwell County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 30, 2003, 8:38 PM CDT for Caldwell County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 8:38 PM CDT (01:38 UTC)
Expired
Apr 30, 2003, 9:15 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Caldwell County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3988 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3988 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS53 KEAX 010138
SVREAX
MOC025-010215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 915 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR KINGSTON...OR 24 MILES WEST OF CHILLICOTHE...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NETTLETON BY 845 PM CDT.
   BRAYMER BY 850 PM CDT.
   BRECKENRIDGE BY 855 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3979 9400 3977 9378 3956 9379 3956 9415
          3976 9416

$$


SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:29 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 3:29 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CDT WED APR 30 2003

CONVECTION IN THE NEAR TERM AND AROUND DAY 4-6 MAIN FCST CHALLENGES.

SO FAR...HAVE BEEN SITTING WAITING FOR CONVECTION TO FIRE THIS
AFTERNOON.  HAVE WATCHED THE WARM FRONT ACROSS THE NORTHERN ZONES
RETREAT BACK INTO IA...SO WILL NEED TO WAIT FOR INITIATION FROM
NORTHWEST MO OUT TO CENTRAL KS.  SEEING A CAP IN PLACE FOR NOW...SO
VERY LATE AFTERNOON MAY BE THE SOONEST TO GET THINGS STARTED...
WAITING FOR SHORTWAVE.  PROBABLY WONT HEAD INTO THE KC METRO AREA
UNTIL EARLY EVENING AT THE SOONEST.  AS FRONT REACHES THE AREA ALONG
WITH SECOND WAVE...SOME CONCERN THAT HEAVY RAIN WILL BE THE BIGGER
THREAT THAN SEVERE.  WILL MENTION HEAVY RAIN...ALTHOUGH THINK THAT
THE LOW LYING AREAS...AND MAYBE A COUPLE OF LOW HEADWATER GUIDANCE
SITES WILL BE MOST AFFECTED.  FEEL THAT FLOODING WILL NOT BE
WIDESPREAD ENOUGH FOR FFA.  HAVE INCREASED POPS FOR TIMEFRAME BEFORE
MIDNIGHT FOR NORTHWESTERN ZONES...AND AFTER MIDNIGHT FOR THE
SOUTHEASTERN ZONES. WILL SEE ONGOING PCPN IN EASTERN ZONES...BUT AM
HOPING TO SEE THE FRONT MOST OF THE WAY THROUGH THE CWA BY MID
MORNING THURS.  HOWEVER...ETA/GFS BOTH HINTING AT THIS NOT
HAPPENING.  HAVE INCLUDED LOW CHANCE POPS IN EASTERN PORTIONS OF CWA
THROUGH EARLY AFTERNOON.  THIS IS MORE ALONG THE LINES OF THE ETA.

NEXT WAVE COMING THROUGH OVER THE WEEKEND.  SEEING MORE WAA TSRA
POTENTIAL ON SATURDAY AFTERNOON THAT PREVIOUSLY.  HAVE PUT IN
CHANCES FOR SATURDAY NIGHT...ALTHOUGH LATER SHIFTS MAY NEED TO BRING
IN SOONER.  THINK THAT THE GFS IS A LITTLE FAST ON THE WAVE.  HAVE
PCPN FINALLY EXITING ON MONDAY AFTN.  OTHERWISE DRY THROUGH WED.

27

329A
EARLY MORNING SURFACE ANALYSIS DEPICTS A WARM FRONT EXTENDING ACROSS
NORTHERN KANSAS AND MISSOURI...ROUGHLY ALONG A CONCORDIA TO KANSAS
CITY TO MOBERLY LINE. THE POSITIONING OF THIS BOUNDARY IS THE MAIN
FORECAST CONCERN FOR THIS AFTERNOON AND EVENING. PREFER TO FOLLOW
CLOSER TO THE GFS IN THE SHORT TERM PORTION OF THE FORECAST. THE ETA
SOLUTION SEEMS CONVECTIVELY BIASED...AND AM NOT CONFIDENT IN THE
VALIDITY OF THE OUTFLOW BOUNDARY AND RESULTANT CONVECTION IT PROGS
IN CENTRAL MISSOURI BETWEEN 18Z-21Z. EXPECT A CAP TO BE IN PLACE AT
THE START OF THE AFTERNOON. ANTICIPATE CONVECTION TO DEVELOP IN THE
VICINITY OF THE FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI BY 21Z AS
A WEAK MID-LEVEL VORT MAX AND DIVERGENCE ASSOCIATED WITH AN UPPER
JET STREAK ASSIST THE CAP IN WEAKENING. CONDITIONS ASSOCIATED WITH
THE BOUNDARY LOOK FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY BETWEEN 21Z TODAY AND 02Z THURSDAY. HAVE
INCREASED POPS TO THE LIKELY CATEGORY FOR THIS TIME-FRAME.
TEMPERATURES SOUTH OF THE BOUNDARY SHOULD WARM INTO THE LOW TO MID
80S...AS SOUTHERLY FLOW ALLOWS CURRENT DEWPOINTS IN THE UPPER 50S
AND LOW 60S TO RISE INTO THE MID 60S. WITH THE PRESENCE OF STEEP
LAPSE RATES...LARGE HAIL WILL BE A CONCERN. IN ADDITION...THERE IS A
THREAT FOR TORNADIC STORMS...ESPECIALLY NORTH OF THE WARM FRONT IN
NORTHERN MISSOURI. HELICITY VALUES IN EXCESS OF 200 AND VORTICITY
GENERATION PARAMETER VALUES (ESTIMATING THE RATE OF TILTING AND
STRETCHING OF HORIZONTAL VORTICITY) GREATER THAN 0.3 ARE SUPPORTIVE
OF THE POTENTIAL TORNADO THREAT. WILL ALSO NEED TO MONITOR FLOODING
ASPECTS OF THE EVENT...AS THE BOUNDARY IS FORECAST TO STALL ACROSS
THE FORECAST AREA OVERNIGHT. NORTH CENTRAL AND NORTHEAST PORTIONS
SEEM TO BE AT THE GREATEST RISK FOR FLOODING...AND MOISTURE
CONVERGENCE AXIS IS FORECAST TO STALL ACROSS THIS AREA OVERNIGHT.
OTHERWISE...ONLY MINOR TWEAKS HAVE BEEN MADE.

SCHMIT

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 30, 3:50 PM CDT, 4 hours 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT WED APR 30 2003

...SEVERE THUNDERSTORMS STILL EXPECTED LATE THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND
ISOLATED TORNADOES REMAIN POSSIBLE. AS OF 3 PM...A STRONG CAP
/WARMER AIR ALOFT/ REMAINED IN PLACE ACROSS NORTHEAST KANSAS AND
NORTHWEST MISSOURI THIS AFTERNOON.  THUS FAR...THUNDERSTORM
DEVELOPMENT HAS BEEN INHIBITED DUE TO THE CAP.

THE MOST LIKELY SCENARIO IS THAT RAPID THUNDERSTORM DEVELOPMENT MAY
OCCUR BETWEEN 4 PM AND 6 PM...MAINLY ACROSS NORTHEAST KANSAS AND
NORTHWEST MISSOURI NORTH OF A TROY KANSAS TO BETHANY LINE.  ANY
TORNADO THREAT WOULD APPEAR TO BE CONFINED TO EARLY IN THE
EVENT...AND AGAIN IN THIS AFOREMENTIONED AREA. A VERY UNSTABLE
AIRMASS IN PLACE...ALONG WITH STEEP MID-LEVEL LAPSE RATES...WOULD
LEAD TO A PRONOUNCED THREAT FOR VERY LARGE HAIL WITH SUPERCELL
STORMS EARLY.

STORMS WILL THEN BUILD SOUTH AND SOUTHWEST TOWARDS THE KANSAS CITY
METRO AREA...BUT THIS WILL LIKELY NOT OCCUR UNTIL AT OR AFTER
SUNSET.  FORECAST PARAMETERS SUGGEST THAT STORMS WILL CONGEAL INTO A
MESOSCALE CONVECTIVE SYSTEM AND MOVE ACROSS MUCH OF THE OUTLOOK AREA
OVERNIGHT.  WHILE LARGE HAIL AND DAMAGING WINDS WILL REMAIN
THREATS...LOCALLY HEAVY RAIN MAY ALSO LEAD TO FLOODING
PROBLEMS...ESPECIALLY IN RIVER BASINS THAT REMAIN SUSCEPTIBLE TO
FLOODING FROM RECENT RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL LINGER INTO THURSDAY. ALTHOUGH
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AFTER EARLY THURSDAY
MORNING...ADDITIONAL PRECIPITATION MAY COMPOUND PRE-EXISTING
FLOODING PROBLEMS.

THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE AREA ON SUNDAY AND
MONDAY. SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED BY LATE THIS AFTERNOON
AND TONIGHT...EARLY ON IN FAR NORTHWEST MISSOURI AND NORTHEAST
KANSAS...AND THEN ACROSS THE ENTIRE OUTLOOK AREA LATER TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Local storm report, Apr 30, 8:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    9 N PRINCETON             MO   .75 INCH HAIL
04/30/03   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0757 PM    NEW HAMPTON               MO   2.75 INCH HAIL
04/30/03   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 8:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    LATHROP                   MO   1 INCH HAIL
04/30/03   CLINTON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0804 PM    LINWOOD                   KS   1 INCH HAIL
04/30/03   LEAVENWORTH                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 8:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    2 W LATHROP               MO   1.25 INCH HAIL
04/30/03   CLINTON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Apr 30, 8:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    CLARKSDALE                MO   1 INCH HAIL
04/30/03   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 8:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    COSBY                     MO   1.75 INCH HAIL
04/30/03   ANDREW                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 8:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    PLATTSBURG                MO   1.75 INCH HAIL
04/30/03   CLINTON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:05 PM CDTSevere Thunderstorm WarningEAXBuchanan40 min
Apr 30, 7:14 PM CDTTornado WarningEAXPlatte31 min
Apr 30, 7:31 PM CDTSevere Thunderstorm WarningEAXClinton59 min
Apr 30, 7:31 PM CDTTornado WarningEAXHarrison44 min
Apr 30, 7:36 PM CDTSevere Thunderstorm WarningEAXGentry39 min
Apr 30, 7:36 PM CDTTornado WarningEAXClinton39 min
Apr 30, 7:48 PM CDTTornado WarningEAXMercer57 min
Apr 30, 7:54 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan66 min
Apr 30, 8:08 PM CDTTornado WarningEAXBuchanan37 min
Apr 30, 8:11 PM CDTTornado WarningEAXClinton19 min
Apr 30, 8:17 PM CDTSevere Thunderstorm WarningEAXHarrison58 min
Apr 30, 8:19 PM CDTSevere Thunderstorm WarningEAXCaldwell56 min
Apr 30, 8:21 PM CDTSevere Thunderstorm WarningEAXDeKalb69 min
Apr 30, 8:30 PM CDTTornado WarningEAXPutnam60 min
Apr 30, 8:49 PM CDTSevere Thunderstorm WarningEAXMercer56 min
Apr 30, 9:10 PM CDTSevere Thunderstorm WarningEAXClinton50 min
Apr 30, 9:23 PM CDTTornado WarningEAXSchuyler52 min
Apr 30, 9:27 PM CDTSevere Thunderstorm WarningEAXJackson63 min
Apr 30, 9:29 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb61 min
Apr 30, 9:41 PM CDTSevere Thunderstorm WarningEAXCaldwell64 min
Apr 30, 10:12 PM CDTSevere Thunderstorm WarningEAXLivingston63 min
Apr 30, 10:41 PM CDTSevere Thunderstorm WarningEAXBates64 min
Apr 30, 10:53 PM CDTSevere Thunderstorm WarningEAXRay52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.